Winter Storm, Albemarle
- When
- February 11, 4:00 PM EST to February 12, 9:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Low pressure passed by to the the south while high pressure remained to our north. The heaviest snow occurred around and south of Interstate 64 in central Virginia, into the Virginia Piedmont, where snowfall averaged around 3 to 6 inches.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure passed by to the the south while high pressure remained to our north. The heaviest snow occurred around and south of Interstate 64 in central Virginia, into the Virginia Piedmont, where snowfall averaged around 3 to 6 inches. Snowfall amounts around 1 to 3 inches occurred south of Interstate 66.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 3:38 PM EST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
338 PM EST Thu Feb 11 2021
.SYNOPSIS...
Multiple rounds of wintry precipitation will be possible
through this weekend. A brief lull in winter precipitation is
expected early next week as high pressure builds over the
region. Another system will impact our region by Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Precipitation is starting to spread back into southern portions
of the forecast area, and will continue through the night
tonight as a weak disturbance passes to the south. This period
of overrunning precipitation will occur as high pressure builds
to our north, which will encourage drainage of cooler air into
our area from the north as time progresses on. As a result, this
precipitation is expected to fall nearly all in the form of
snow. A brief mix with rain may be possible from central
Virginia to southern Maryland at onset. 12z guidance has trended
upward with QPF values across the southern tier of the forecast
area. As a result, snowfall totals have been adjusted upward
slightly. We're now forecasting 2-3 inches across much of
central Virginia, and 1-2 inches from the Fredericksburg area to
southern Maryland.
The northern edge of the snow is forecast to get close to DC
tonight, but currently we're expecting it to stay just to the
south. It's not out of the question that a quick coating to half
inch of snow could be possible in DC if the area of snow were to
trend slightly further north, but at the moment that is just a
possibility, not the expectation. Locations to the north of DC
are expected to remain dry. Lows tonight will be in the 20s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The bulk of the precipitation should come to an end prior to
daybreak tomorrow, but a few lingering flurries may be possible
during the morning hours. Cloudy and cold, but dry conditions
are expected thereafter. Temperatures will only make it into the
upper 20s to around 30, with cold air continuing to drain into
the area on a north to northeasterly wind. Wind chills tomorrow
will hold in the teens and 20s.
By Saturday, attention will turn to yet another disturbance,
this time approaching the area in southwesterly flow. Cold air
will remain entrenched at the surface, but a prominent warm nose
is expected to move in aloft as warm advection ensues in
advance of the disturbance. With temperatures at the surface
holding in the 20s to around 30, and temperatures aloft climbing
well above freezing, freezing rain appears like it may be the
predominant precipitation type with this system. Some brief
mixing with snow and sleet may be possible as well, especially
further north and west. Guidance has trended slightly downward
with QPF totals. However, with surface temps in the 20s, an
impactful event appears likely, since most, if not all of the
rain that falls should accrete into ice. At least a glaze
appears likely in most spots, with a tenth to two tenths of an
inch possible. If wetter solutions like the Euro or Canadian
were to verify, even more significant ice accumulations would be
possible. We'll continue to monitor trends and adjust the
forecast as necessary as we move closer to the event.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An active pattern still looks to persist through the long term
period. Arctic high pressure is expected to hold firm from
southeastern Canada southwestward into the Great Plains. A very
strong reinforcing high pressure will build eastward across the
Great Lakes and into the Northeast. Its starting pressure is progged
to be near 1050 mb when it exits the Plains. This strong high
pressure will act to lock cold air in near the surface, but the
depth of the cold air is in question heading into early next week.
That will play a role in precipitation type associated with yet
another area of low pressure, which currently looks to approach the
region Tuesday.
Yet another area of low pressure may approach later next week, with
not much change in the overall pattern resulting in the potential
for similar wintry threats, though with less confidence given the
extended time range.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Another round of precipitation is expected later this afternoon
into tonight at CHO. This may start as a rain/snow mix this
afternoon, before transitioning over to all snow. A couple
inches appear possible before it winds down later tonight. It's
possible that it may end as a period of freezing drizzle.
Further north, dry conditions are expected at the terminals,
although snow may get close to DCA. It's possible that a little
light snow may occur there overnight, but we're currently
leaning against that solution. Worst case, a coating to a half
inch could be possible. Other than that, ceilings are slowly
expected to improve from IFR to MVFR at the terminals to the
north of CHO later tonight into tomorrow. Quiet weather
conditions are expected tomorrow. Sub-VFR conditions appear
likely Saturday into Saturday Night, with freezing rain
occurring at most if not all of the terminals.
VFR conditions may return for a time Sunday into Monday.
&&
.MARINE...
A prolonged period of north to northeasterly winds will persist
over the waters through the next several days. Low-end SCA
magnitude winds are expected on the bay through the night
tonight, with borderline SCA winds lasting through Saturday.
Confidence was not yet high enough to add on to the the current
SCA that runs through 6 AM tomorrow morning.
Northerly flow is forecast to persist Sunday into Monday, but speeds
should stay generally below Small Craft Advisory criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Friday for MDZ017.
VA...Winter Weather Advisory until 7 AM EST Friday for VAZ025-026-
036>039-050-055>057-503-504-507-508.
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ505-506.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ540-
542.
Small Craft Advisory from midnight tonight to 6 AM EST Friday
for ANZ531-539-540.
Small Craft Advisory until 6 AM EST Friday for ANZ532>534-537-
541-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 323 PM EST Thu Feb 11 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-122030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 323 PM EST Thu Feb 11 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Winter Weather Advisory is in effect until 7 AM Friday for King George, Stafford, St. Mary's, and Spotsylvania Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an enhanced winter storm threat for Saturday and a slight winter storm threat for Tuesday. If the threats materialize, they may cause travel delays and closures. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-122030- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 323 PM EST Thu Feb 11 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Weather Advisory is in effect until 7 AM Friday for portions of central Virginia and the central Shenandoah Valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an enhanced winter storm threat for Saturday and a slight winter storm threat for Tuesday. If the threats materialize, they may cause travel delays and closures. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-122030- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 323 PM EST Thu Feb 11 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Weather Advisory is in effect until 7 AM Friday for Highland and Pendleton Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight winter storm threat for Saturday, and Monday into Tuesday. If these threats materialize, they may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM SNOW 1 WSW GLYNDON 39.47N 76.83W
02/11/2021 M5.0 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102200
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 NNW PARK HEIGHTS 39.36N 76.63W
02/11/2021 M5.0 INCH BALTIMORE CITY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102201
ADMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 N WHITE OAK 39.06N 76.99W
02/11/2021 M0.8 INCH MONTGOMERY MD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 SSE CRESAPTOWN-BEL AI 39.58N 78.85W
02/11/2021 M4.8 INCH ALLEGANY MD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 4 W FAIRFAX 38.86N 77.37W
02/11/2021 M0.2 INCH FAIRFAX VA COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 1 NW CATONSVILLE 39.28N 76.76W
02/11/2021 M3.8 INCH BALTIMORE MD COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 5 SSE MCHENRY 39.49N 79.32W
02/11/2021 M7.0 INCH GARRETT MD COCORAHS
24-HOUR SNOWFALL.
1000 AM SNOW 4 WNW HAVRE DE GRACE 39.57N 76.17W
02/11/2021 M3.5 INCH HARFORD MD COCORAHS
24-HOUR SNOWFALL.
1030 AM SNOW 2 WSW GERMANTOWN 39.17N 77.29W
02/11/2021 M1.6 INCH MONTGOMERY MD TRAINED SPOTTER
1150 AM SNOW 1 NNW ANNAPOLIS 38.98N 76.51W
02/11/2021 M1.8 INCH ANNE ARUNDEL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102202
EVENT NUMBER LWX2102203
EVENT NUMBER LWX2102204
EVENT NUMBER LWX2102205
EVENT NUMBER LWX2102206
EVENT NUMBER LWX2102207
EVENT NUMBER LWX2102208
EVENT NUMBER LWX2102209
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 W RIDGELEY 39.64N 78.79W
02/11/2021 M6.5 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102211
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
136 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM SNOW ELLICOTT CITY 39.27N 76.80W
02/11/2021 M4.2 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102212
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 NW RIDGELEY 39.65N 78.78W
02/11/2021 M5.7 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2102213
CPBThe national radar mosaic for the moment the first event began.
12 winter weather, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937406, 937408, 937409, 937410, 937411, 937412, 937413, 937414, 937415, 937416, 937417, 937418, 937419, 937420, 937421, 937422, 937423.